Michigan, 2003

Flash Flood and Damaging Winds in Michigan, July 4, 2003

July 4, 2003 · NWS APX · 4 events in 2 counties and zones

Thunderstorms developed in northern Lower Michigan, and intensified as they reached the Lake Huron shoreline.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
$38,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Thunderstorms developed in northern Lower Michigan, and intensified as they reached the Lake Huron shoreline.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 4, 2:55 PM EST, 51 minutes earlier.

Area forecast discussion, Jul 4, 2:55 PM EST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
355 PM EDT FRI JUL 4 2003

ATMOSPHERE IS SUFFICIENTLY UNSTABLE TO SUPPORT SEVERE CONVECTION
THIS AFTERNOON/EVENING...CAPES 1500-2500 J/KG ACROSS N LOWER MI AND
250-3500 J/KG ACROSS EASTERN UPPER MICHIGAN. MESOSCALE BOUNDARIES
DOMINATE THE REGION...WITH LAKE BREEZE CONVERGENCE NOTED ALONG THE
LAKE HURON SHORELINE...ACROSS THE EASTERN UP...AND EVEN ACROSS
LOWER MICHIGAN IN LEE OF LAKE MICHIGAN. MEANWHILE...REMNANTS OF
OUTFLOW FROM EARLIER MCS HAD ADVANCED IN AN ARC FROM THE UP...SOUTH
ACROSS CENTRAL LOWER MI THEN W ACROSS SW MI. SCATTERED THUNDERSTORMS
WERE FIRING WHERE LAKE BREEZE BOUNDARIES INTERSECTED THE
OUTFLOW...ACROSS THE UP AND ACROSS NW LOWER MICHIGAN.

THUNDERSTORMS...SOME PRODUCING SEVERE WEATHER...ARE POSSIBLE
ANYWHERE ACROSS THE FORECAST AREA THIS AFTERNOON.
HOWEVER...COMBINATION OF LOW LEVEL CONVERGENCE ENHANCED BY
BOUNDARIES...HIGHEST 0-6 KM BULK SHEAR VALUES (30-35 KT) AND EVEN
SOME SYNOPTIC SCALE FORCING (850-500 MB Q VECTOR CONVERGENCE/WEAK
UPPER DIVERGENCE IN RIGHT REAR OF 125 KT 250 MB KT MAX NOTED ON 12Z
ANALYSIS) WILL PRODUCE BEST POTENTIAL FOR ORGANIZED SEVERE ACROSS
THE NORTH...AND WILL CARRY LIKELY POPS ALONG/NORTH OF M-32 THIS
EVENING. OUTFLOW FROM THESE THUNDERSTORMS...AND MOISTURE
ADVECTION/CONVERGENCE ALONG REMNANT OF OUTFLOW NOW APPROACHING S
COUNTIES (BOUNDARY FEATURES NW FLOW/DEWPOINTS 60-65F AGAINST SW
FLOW/DEWPOINTS IN LOWER 70S) WILL HELP FIRE SCATTERED THUNDERSTORMS
(CHANCE POPS) ACROSS THE SOUTH.

EXPECT THUNDERSTORMS TO UNDERGO DIURNAL WEAKENING LATER THIS
EVENING...AND EXPECT ADDITIONAL ORGANIZED SEVERE TO REMAIN WITHIN
850 MB THETA E AXIS SOUTH OF FORECAST AREA OVERNIGHT. GIVEN DEGREE
OF INSTABILITY THIS EVENING...CANNOT RULE OUT SCATTERED CONVECTION
LINGERING A BIT PAST MIDNIGHT ACROSS NORTHERN LOWER MICHIGAN...AND
WILL NEED TO MONITOR TRENDS TO THE SOUTH OF REGION AS 06Z ETA
ATTEMPTED TO PUSH SOUTHERN CONVECTION BACK INTO APX SOUTHERN
COUNTIES OVERNIGHT...BUT GRIDS WILL CUT OFF POPS AT
MIDNIGHT...LEAVING AREAS OF FOG OVER LAND AND MARINE AREAS FOR THE
BALANCE OF THE NIGHT.

SATURDAY...CANNOT RULE OUT ISOLATED THUNDER WHERE LAKE BREEZE
CONVERGENCE WILL BE MAXIMIZED ACROSS THE EASTERN UP AND NEAR THE
LAKE HURON SHORELINE...BUT 12Z MODEL DEPICTION OF DRYING JUSTIFIES A
RAIN FREE FORECAST.

BY LATE SATURDAY NIGHT...MORE CONVECTION MAY FIRE WHERE LOW LEVEL
CONVERGENCE/MOISTURE ADVECTION OCCURS UNDER UPPER JET NW OF
REGION...AND SOME CONVECTION MAY PUSH INTO THE EASTERN UP BY
MORNING. HOWEVER...12Z MODELS OFFERED NO STRONG REASON TO MOVE UP
TIMING OF PRECIP BEFORE 10Z SUNDAY START TIME (CHC POPS) ALREADY IN
GRIDS.

SUNDAY AFTERNOON THROUGH MONDAY...ONE OR MORE CONVECTIVE COMPLEXES
WILL DEVELOP UPSTREAM AND WILL PUSH INTO THE LAKES. TOO MUCH
UNCERTAINTY EXISTS CONCERNING TIMING/TRACKS OF ANY CONVECTIVE
COMPLEXES TO MAIL DOWN DETAILS...WILL CONTINUE CHANCE POPS ACROSS
N/W COUNTIES SUNDAY AFTERNOON AND WILL CARRY SCATTERED THUNDERSTORMS
ALL AREAS SUNDAY NIGHT AND MONDAY...WITH LOCATIONS OF HIGHER POPS
AND ASSESSMENT OF SEVERE POTENTIAL BEST LEFT FOR LATER FORECASTS.

PER 0Z/06Z GFS...COLD FRONT SHOULD JUST CLEAR REGION BY TUESDAY
MORNING. CANNOT RULE OUT LINGERING EARLY PRECIP ACROSS THE FAR
S/SE...BUT FOR NOW WILL CONTINUE A DRY FORECAST. MEANWHILE...AFTER
FROPA BAROCLINIC ZONE WILL SET UP TO THE SOUTH OF THE REGION...AND A
SURFACE WAVE/ASSOCIATED CONVECTION WILL TRACK EAST. FEEL THE 0Z/12Z
GFS WERE PULLING MOISTURE TOO FAR NORTH INTO APX SOUTHERN COUNTIES
WEDNESDAY...PREFER 06Z GFS SOLUTION HOLDING QPF FARTHER SOUTH...SO
WILL LEAVE WEDNESDAY FORECASTS DRY. THEN...0Z GFS DEPICTS SURFACE
RIDGE BUILDING INTO REGION THURSDAY...GIVEN THIS SOLUTION REMOVED
THURSDAY POPS...AND CONTINUED A DRY FORECAST FRIDAY AS VERY WARM AIR
STARTS TO SPREAD BACK INTO THE REGION.

.APX...NONE.

ROWLEY
Hazardous weather outlook, Jul 4, 11:35 AM EST, 4 hours 11 minutes before
MIZ008-015>036-041-042-051100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1235 PM EDT FRI JUL 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHERN LOWER
AND EASTERN UPPER MICHIGAN THIS AFTERNOON AND EVENING. DAMAGING WIND
GUSTS EXCEEDING 60 MPH WILL BE THE PRIMARY SEVERE THREAT. A FEW
THUNDERSTORMS MAY ALSO PRODUCE HAIL EXCEEDING ONE INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF NORTHERN MICHIGAN ON
SUNDAY. SOME OF THESE STORMS MAY BECOME SEVERE. THUNDERSTORMS ARE
AGAIN POSSIBLE ACROSS NORTHERN MICHIGAN MONDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY. DISPATCHERS...PLEASE NOTIFY
YOUR EMERGENCY MANAGERS IMMEDIATELY.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)

SULLIVAN

In the hours before

Special weather statement, Jul 4, 11:42 AM EST, 4 hours 4 minutes before
MIZ008-015>036-041-042-050600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1242 PM EDT FRI JUL 4 2003

...SEVERE WEATHER POSSIBLE ACROSS NORTHERN LOWER MICHIGAN THIS
AFTERNOON AND EVENING...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS INDICATED THAT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHERN LOWER
AND EASTERN UPPER MICHIGAN THIS AFTERNOON AND EVENING.

STRONG THUNDERSTORMS MAY DEVELOP THIS AFTERNOON ACROSS NORTHERN
MICHIGAN AND EASTERN UPPER MICHIGAN THIS AFTERNOON AND PERSIST INTO
THIS EVENING. CONDITIONS WILL BE FAVORABLE FOR THUNDERSTORMS TO
PRODUCE DAMAGING WIND GUSTS EXCEEDING 60 MPH AND ISOLATED HAIL
EXCEEDING ONE INCH IN DIAMETER...ALONG WITH DEADLY LIGHTNING AND
VERY HEAVY RAIN.

YOU ARE STRONGLY URGED TO FREQUENTLY CHECK WITH NOAA WEATHER RADIO
OR OTHER MEDIA OUTLETS FOR THE LATEST FORECASTS AND INFORMATION
THROUGHOUT TODAY. IF YOU ARE PARTICIPATING IN OUTDOOR ACTIVITIES
ANTICIPATE THE RAPID DEVELOPMENT OF DANGEROUS THUNDERSTORMS THROUGH
THIS EVENING AND QUICKLY SEEK SAFE SHELTER IF THREATENING WEATHER
APPROACHES OR IF A WARNING IS ISSUED FOR YOUR AREA.

SULLIVAN

The radar

The NCL Michigan radar (KAPX), 101 km away, was scanning. The volume nearest the first event began at 20:47 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 lightning, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Alpena

When
July 4, 3:46 PM EST
Where
Alpena County, Alpena
Measured
55 kt (63 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
45.067, -83.450

Numerous trees and utility lines were downed.

Lightning, Iosco

When
July 4, 4:15 PM EST
Where
Iosco County, Oscoda
Injuries
4 direct, 0 indirect
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
44.301, -83.514 (the zone’s center; the record gives no point)

Lightning struck a large business sign mounted on a tall pole. The heavy plastic facing of the sign shattered and fell onto vehicles below. One car with four occupants had its windows shattered and tires blown out by the impact. The occupants were treated at the scene by an EMS crew for cuts and bruises. Other vehicles in the vicinity were damaged, but not as severely.

Thunderstorm Wind, Iosco

When
July 4, 4:25 PM EST
Where
Iosco County, Oscoda
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
44.450, -83.367

Trees and utility lines were downed. A business sign was blown down, damaging nearby parked cars.

Flash Flood, Iosco

When
July 4, 4:30 PM EST to 5:30 PM EST
Where
Iosco County, Oscoda
Property damage
$3,000
Reported by
NEWSPAPER
Coordinates
44.301, -83.514 (the zone’s center; the record gives no point)

Widespread street flooding occurred, with over six inches of water covering streets in the business district. Some basements also flooded.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379315, 5379316, 5379314, 5379317.